Forums


Triggers and Causes

Migraines after 2 back surgeries? Pain Meds?

  • By JohnC

    Hello, I am new to the group. I may have wished I had joined 2 years ago. Here is my story.

    In 2003, I ruptured a disc, T12-L1 after picking up some wood at home. Unknowingly, this is the WORST place to have a rupture as it is where the spine curves INward. Right above my waist. It was pressing against my spinal cord so my surgeon went in and cleaned it out. I did okay for a while. I was on pain meds as needed, weather, over doing it, etc. would make it flare up. Then in 2009, I was carrying some NOT heavy boxes down the hall and stepped on one of the kids toys and my foot rolled on top of it. I felt it. I re-ruptured T12-L1 and ruptured T11-T12. Because T12-L1 had nothing left, it was bone on bone. I had to have a fusion at T12-L1 and he cleaned the other. I did okay for a year work wise (Law Enforcement) but the pain started to get worse. Pain meds went from the “easy” stuff to the “hard” stuff. Working in Law Enforcement, I couldn’t take the pain meds like I needed to so I took them when I was off or after I got home. Then working in Communications which is sitting 12 hours a day, it continued to get worse and worse until I couldn’t take it anymore. In a matter of 5 months, my pain went on an average of a 3-4 to a 9-10 on the pain scale. I contacted my surgeon and he told me I needed to retire. My last day of work was November 4, 2010 and my retirement date was April 1, 2011. Since then, I was able to manage my back pain with the occasional migraine. 1 a month or ever other month. As my pain medication continued to titrate up in dosages, the migraines became more frequent. The stress of having to retire and leaving a job that I loved and not wanting to leave, stress on my marriage and a separation/divorce and having kids to take care of, I’m sure contributed to the headaches. At least that’s what I thought.

    Since then, with the meds changing, the migraines are now averaging 2-3 a month. My doctor that I see for my pain meds and my PCP say it’s a combination of the pain meds, stress and the constant back pain and trying to have a normal life being “disabled” and medically retired. I started on a Maxalt which helped with one most of the time but sometimes 2 was needed in a 2 hour time period. Now they have me on Imitrex. I had one the other morning that woke me up around 5:30am. I took the Imitrex and it finally eased off to where I could function around noon. My new wife is CMA and is on me to find out what’s causing them and a “solution”. I say it’s the pain meds along with the daily stress factor.

    Has anyone on here had to deal with migraines along with chronic back pain bad enough that it made you “disabled” and had to retire from work? It’s been suggested by a friend to follow up with a Neurology Doctor at Wake Forest Baptist Medical Center here where I live. Just wanted to see if anyone has had similar issues.

    Thanks and sorry for a long story. Just wanted to make sure everyone had the entire story that lead up to the migraines.

    John

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi John,

    Welcome to the Migraine.com discussion forum – we’re glad you’re here! I am sorry however, you’ve had such a rough go of it. Let’s see what information I can give you to help.

    I deal with chronic head and neck pain, in addition to migraine so I understand how you feel. I had a cervical fusion in 2004, C 4/5 and C 5/6, which helped with the nerve damage and for a time pain. That unfortunately didn’t last. In 2007, I was declared “fully disabled” which brought about a whole host of feelings – some positive, others not so much.

    There is some controversy whether stress is a migraine trigger or not. We have lots of information in these articles I’d like to share with you; https://migraine.com/blog/stress-trigger/ and https://migraine.com/blog/your-worst-migraine-triggers-stress-really/ and https://migraine.com/blog/let-down-migraines/. I’ll stop now so I don’t’ overwhelm you.

    I talk about medication overuse headache, moh which was formerly called rebound, quite a bit because I feel there many of us who aren’t aware of it and moh can make our migraines much worse. We simply want our pain to go away so we take pain relievers – makes sense right? BUT what happens is we can develop moh when we take pain relievers and/or migraine abortive medications (Imitrex, Maxalt, etc) whether they are over-the-counter or prescription, more than two to three times a week. By doing doing this we can end up in a daily cycle of endless pain that is hard to break and our migraines will be difficult to break. I’ve been here before and it’s not pleasant. Let me share information on this topic that I hope will be helpful; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

    It sounds like it may be time to see a doctor who is an expert in treating migraine/headache disorders. The thing is neurologists may be fine doctors but have a difficult time being experts in one area because they treat so many different conditions such as stroke, multiple sclerosis, Parkinson’s, epilepsy and others. Migraine/headache disorder specialists are just that, experts in one area and are certified in headache medicine. Let me share this information with you on how these doctors are special and how to find one;

    https://migraine.com/blog/how-are-migraine-specialists-different/

    https://migraine.com/blog/looking-for-a-migraine-specialist/

    There are a number of these expert doctors in NC, and you can find them in this link; https://www.ucns.org/globals/axon/assets/10300.pdf.

    Let me stop here, I’ve given you a lot to start with. I’ll check back with you to see how you make out with this information,

    Nancy

    Reply Created with Sketch. reply